About 1 in 3 American women have high blood pressure and seasonal allergies affect many of them. If you have high blood pressure you may be able to safely lessen the symptoms of seasonal allergies by taking antihistamines. But you should be careful when choosing an allergy medication because many contain an antihistamine as well as a decongestant, which can be dangerous if you have hypertension.
Histamine is a compound the immune system releases as part of an allergic response. It triggers a cascade of inflammatory chemicals, often resulting in sneezing, itchy eyes, coughing and runny nose. An antihistamine refers to the class of medications used to lower the effect of histamines. Many are available over the counter, including diphenhydramine (Benadryl), loratadine (Claritin), cetirizine (Zyrtec) and fexofenadine (Allegra). Some antihistamines, such as levocetirizine (Xyzal), require a prescription. Antihistamines -- both over-the-counter and prescription -- can lessen the symptoms of allergies, like sneezing, runny nose, itching and some headaches. Your doctor may recommend taking these medications in the evening because they can cause drowsiness. The U.S. Food and Drug Administration cautions that antihistamines can also slow reaction time and make you less able to focus.
To lessen the side effects of antihistamines and further reduce allergy symptoms, some allergy medicines combine an antihistamine with a decongestant, such as pseudoephedrine or phenylephrine. The decongestant helps alleviate allergy symptoms by shrinking the blood vessels to relieve nasal and sinus pressure. Antihistamines combined with a decongestant are often labelled with a "D" ending, such as Zyrtec-D and Claritin-D. If you have high blood pressure, you should generally avoid decongestants, even if they are combined with an antihistamine. Decongestants have been demonstrated, in some cases, to raise blood pressure, cause unstable heart rhythms and increase the heart rate above 100 beats per minute.
Many people with high blood pressure can safely take antihistamines to curb allergy symptoms, minding the drowsiness warning. Antihistamines can also cause dry mouth, feelings of fatigue, constipation and dizziness. These side effects may be heightened if the antihistamine is taken along with certain antidepressants, pain medications or pills for stomach irritation. Always read the label and follow the directions.
As with any medication, it is best to check with your doctor before starting an antihistamine. If you have high blood pressure, some antihistamine drugs could interact with your other medications or contain a decongestant ingredient that could be dangerous. If you experience chest pain, shortness of breath, dizziness or difficulty speaking, seek immediate medical attention.
- The National Heart, Lung, and Blood Institute: The Seventh Report on the Prevention, Detection, Evaluation and Treatment of High Blood Pressure
- Drugs.com: Pseudoephedrine Side Effects for the Healthcare Professional
- Drugs.com: Monograph: Cetirizine Hydrochloride
- U.S. Food and Drug Administration: Allergy Meds Could Affect Your Driving
- Stockbyte/Stockbyte/Getty Images